Alert archive / Michigan / Gale Warnings in 2009

Gale Warning 5, NWS Detroit, MI

February 11, 2009

NWS Detroit, MI issued this gale warning at Feb 11, 2009, 4:43 AM EST. It took effect at Feb 11, 2009, 7:00 PM EST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 4:43 AM EST (09:43 UTC)
In effect from
Feb 11, 2009, 7:00 PM EST
Expired
Feb 12, 2009, 3:55 PM EST
In force
21 hr
Issued by
NWS Detroit, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Feb 11, 4:16 AM EST, 27 minutes earlier.

Area forecast discussion, Feb 11, 4:16 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
416 AM EST WED FEB 11 2009

.SHORT TERM...TODAY AND TONIGHT

THE FLOOD WATCH WILL REMAIN IN EFFECT FOR TODAY AND TONIGHT FOR ALL
OF SOUTHEAST MICHIGAN. HEADLINES FOR HIGH WIND ARE ALSO IN EFFECT.
PLEASE SEE THE FIRST PORTION OF THE LONG TERM DISCUSSION FOR DETAILS
ON THE HIGH WIND POTENTIAL.

HEAVY RAINFALL AND THUNDERSTORM POTENTIAL REMAIN THE FIRST CONCERN
IN THE FORECAST FOR TODAY AND TONIGHT. SATELLITE IMAGERY SHOWS LOW
PRESSURE GATHERING STRENGTH OVER OKLAHOMA AND RADAR COMPOSITES
INDICATE A BROAD AREA OF SHOWERS AND THUNDERSTORMS DEVELOPING
NORTHWARD INTO NORTHERN ILLINOIS AND INDIANA, ABOUT ON SCHEDULE
COMPARED TO THE 00Z MODEL OUTPUT. ALSO SUPPORTING MODEL OUTPUT ARE
RAINFALL OBSERVATIONS IN THE OHIO VALLEY, SOUTHERN ILLINOIS, AND
MISSOURI. SIX HOUR TOTALS ENDING AT 06Z APPROACHED AN INCH IN
SOUTHERN MISSOURI AND HOURLY RATES WERE ON THE INCREASE IN SOUTHERN
ILLINOIS WITH A FEW 1 HOUR TOTALS AROUND 0.5 INCH. ACCORDING TO THE
00Z UPPER AIR ANALYSIS, THE MODELS MAY HAVE THE PRECIPITABLE WATER
OVERDONE BY ABOUT 0.25 INCH IN THE OHIO VALLEY. EVEN WHEN FACTORING
THAT IN, IT IS LIKELY WE WILL EXCEED THE RECORD PW VALUE OF 0.8 INCH
IN THE DTX UPPER AIR CLIMATOLOGY FOR THIS DATE AS THIS SYSTEM MOVES
THROUGH OUR AREA. ABOUT THE ONLY THING LEFT TO PIN DOWN IS THE MOST
LIKELY AREA OF EXCESSIVE RAINFALL, AND THE SAGINAW VALLEY AND THUMB
IS STARTING TO LOOK MORE FAVORED DUE TO THE ALIGNMENT OF THE FRONTAL
ZONE AS THE LOW PRESSURE SYSTEM TRACKS THROUGH SE MICHIGAN. AT THE
SAME TIME, THE ADVANCING MOISTURE SURGE NOW MOVING THROUGH ILLINOIS
AND INDIANA LOOKS IMPRESSIVE AS WELL. ITS JUST THAT POINTS FARTHER
NORTH HAVE THE POTENTIAL TO LIE UNDER THE MID LEVEL FRONTAL FORCING
AND TROWAL AXIS THIS AFTERNOON INTO THIS EVENING AS MARKED BY THE
700 MB THETA-E GRADIENT/RIDGE AXIS. WHILE ALL AREAS STILL HAVE
POTENTIAL FOR EXCESSIVE RAINFALL, LOCATIONS CLOSER TO THE OHIO
BORDER COULD HAVE THE MORE WIDESPREAD HEAVY RAINFALL CUT OFF BY THE
DRY SLOT ADVANCING INTO THIS AREA DURING THE AFTERNOON.

WHILE THE DRY SLOT MAY SHUT DOWN HEAVY RAINFALL OVER THE SOUTH HALF
OF THE AREA, ITS PRESENCE RAISES THE QUESTION OF THUNDERSTORM
POTENTIAL LATE IN THE AFTERNOON AND THIS EVENING. IT IS STILL
UNCLEAR HOW MUCH SURFACE HEATING WILL OCCUR, SO THE STORMS MAY NOT
END UP SURFACE BASED BUT DO HAVE THE POTENTIAL TO DEVELOP ORGANIZED
UPDRAFTS EVEN IF THE CONVECTION IS ELEVATED. MID LEVEL LAPSE RATES
COULD EXCEED 7C/KM IN THE 850 TO 500 MB LAYER AS THE COLD CORE MOVES
OVERHEAD WITH 500 MB TEMPS AROUND -20C BY 00Z THIS EVENING. COMBINE
THAT WITH WET BULB ZERO HEIGHT AROUND 9000 FEET AND THERE IS AT
LEAST SOME POTENTIAL FOR SEVERE HAIL NEAR THE OHIO BORDER, AND
POSSIBLY WIND DAMAGE DEPENDING ON HOW ROOTED THE STORMS CAN BECOME
IN THE BOUNDARY LAYER. THE DAY 1 CONVECTIVE OUTLOOK FOR SLIGHT RISK
RIGHT UP TO THE MICHIGAN STATE LINE LOOKS OK FOR NOW BUT COULD BE
ADJUSTED FARTHER NORTH IN LATER UPDATES.

THE WORST OF THE SHOWERS AND THUNDERSTORMS WILL BE OVER BY MIDNIGHT
TONIGHT AND FOLLOWED BY COLDER AIR IN THE STRONG WESTERLY WINDS
BEHIND THE SYSTEM. EXPECT A MIX OF RAIN AND SNOW AFTER MIDNIGHT,
CHANGING TO ALL SNOW LATE, BUT WITH LITTLE OR NO ACCUMULATION
EXPECTED BEFORE ENDING TOWARD SUNRISE THURSDAY MORNING.

&&

.LONG TERM...TONIGHT THROUGH NEXT TUESDAY.

STRONG WINDS ARE EXPECTED TONIGHT AS THE LOW PRESSURE SYSTEM
CONTINUES TO STRENGTHEN AS IT TRACKS FROM NORTHERN
INDIANA...ACROSS SOUTHEAST MICHIGAN...TOWARDS THE EASTERN GREAT
LAKES. THE NAM/GFS HAVE BEEN TRENDING TOWARDS EACH OTHER
REGARDING THE STRENGTH OF THE SURFACE LOW OVER THE LAST 24 HOURS.
A STRONG PRESSURE FALL/RISE COUPLET SETS UP ACROSS THE AREA
OVERNIGHT WITH A 6 HR SURFACE PRESSURE RISE OF 15MB TOWARDS THE
OHIO BORDER. THE GFS CONTINUES TO BE A LITTLE FASTER IN PULLING
THE COLD FRONT THROUGH WHILE THE NAM IS LESS COMPACT WITH THE
850MB FRONT. BOTH MODELS DEPICT AN ISALLOBARIC WIND COMPONENT
AROUND 40 KNOTS WITH THE POTENTIAL TO MIX INTO 925MB WINDS OF 45
TO 55 KNOTS. GIVEN THE TREND TOWARDS A SIMILAR SOLUTION...A BLEND
OF THE STRONGER GFS/WEAKER NAM WINDS ACTUALLY SEEMS LIKE A GOOD
COMPROMISE ON WIND SPEEDS FOR TONIGHT. CONFIDENCE HAS INCREASED
ENOUGH TO INCLUDE THE FOUR SOUTHERN COUNTIES INTO A HIGH WIND
WARNING WITH GUSTS TO 60 MPH POSSIBLE...WITH A WIND ADVISORY
ISSUED FOR THE REST OF SOUTHEAST MICHIGAN. WINDS ARE EXPECTED TO
PEAK DURING THE 9 PM TO 3 AM TIME FRAME.

A RETURN TO NEAR NORMAL TEMPERATURES IS EXPECTED THROUGH THE
DURATION OF THE LONG TERM WITH 850MB TEMPERATURES DROPPING BACK TO
AROUND -7C. A FEW LIGHT SNOW SHOWERS WILL CONTINUE INTO THURSDAY
WITH ONGOING WEAK COLD AIR ADVECTION WITH A SURFACE TROUGH LINGERING
OVER THE GREAT LAKES REGION.

WEAK RIDGING ALOFT IS EXPECTED ON FRIDAY BEFORE THE NEXT SHORTWAVE
ZIPS THROUGH THE UPPER OHIO VALLEY ON SATURDAY. MODELS SEEM TO BE
TRENDING SLIGHTLY FURTHER NORTH WITH THE TRACK OF THIS SYSTEM IN
RESPONSE TO ANOTHER STRONGER WAVE DIGGING INTO THE WEST COAST OF THE
UNITED STATES. THE TRACK OF THE SURFACE LOW ACROSS INDIANA/OHIO
WOULD BRING A CHANCE FOR MINOR SNOW ACCUMULATIONS ACROSS FAR
SOUTHERN LOWER MICHIGAN. HAVE RAISED POPS TO HIGH CHANCE IN THE
SOUTH ON SATURDAY AND WILL CONTINUE TO MONITOR MODEL TRENDS OVER THE
NEXT FEW CYCLES.

&&

.MARINE...

A COLD FRONT HAS SETTLED OVER CENTRAL LOWER MICHIGAN AND CENTRAL
LAKE HURON OVERNIGHT AND IS SET TO AWAIT THE NEXT LOW PRESSURE
SYSTEM MOVING INTO THE AREA FROM MISSOURI TODAY AND REACHING THE
SOUTH END OF GEORGIAN BAY BY THURSDAY MORNING. ONCE THIS SYSTEM
MOVES INTO ONTARIO, WEST TO NORTHWEST GALES ARE EXPECTED ON THE
SOUTH HALF OF LAKE HURON DOWN TO WESTERN LAKE ERIE THROUGH THURSDAY.
THE GALES WILL BE ON THE HIGH SIDE WITH GUSTS AROUND 45 KNOTS
POSSIBLE TONIGHT ON LAKE ST CLAIR AND WESTERN LAKE ERIE DIMINISHING
TO 35 KNOTS OVER CENTRAL SECTIONS OF LAKE HURON AND LESS THAN 30
KNOTS TOWARD THE STRAITS. THIS SYSTEM WILL EXIT QUICKLY BY THURSDAY
NIGHT AND LEAVE A WEAK TROUGH OF LOW PRESSURE IN PLACE FOR FRIDAY.

&&

.PREV DISCUSSION...ISSUED 1158 PM EST TUE FEB 10 2009

AVIATION...

THE PERSISTENT WARM AIR ADVECTION/MOISTURE TRANSPORT SUPPORTING THE
NORTHWARD EXPANSION OF STRATUS...WITH BKN MVFR/IFR CONDITIONS NOW UP
THROUGH THE PONTIAC TERMINAL.  THIS TREND WILL CONTINUE EVENTUALLY
WORKING INTO FNT/MBS THROUGH THE DURATION OF THE EARLY MORNING
HOURS.  OCCASIONAL POCKETS OF CLEARING NOTED ON SATELLITE WILL TEND
TO ALLOW FOR PATCHY MVFR FOG AT TIMES AS WELL...ESPECIALLY AT PTK
AND THE DETROIT AREA.

RAIN WILL EXPAND NORTHWARD ACROSS THE AREA THROUGH THE MID/LATE
MORNING HOURS IN RESPONSE TO THE STRENGTHENING LARGE SCALE ASCENT
AHEAD AN APPROACHING LOW PRESSURE SYSTEM.  THIS WILL KEEP CONDITIONS
FLUCTUATING WITHIN MVFR/IFR IN LOW STRATUS AND FOG DURING THIS
TIME. CANNOT RULE OUT SOME ISOLATED THUNDER INTO THE AFTERNOON...
GIVEN THE DEGREE OF ELEVATED INSTABILITY WORKING NORTH...BUT CHANCES
REMAIN TOO SLIM TO INCLUDE AT THIS POINT. PREDOMINANT 10-15 KNOT
SOUTHEAST WIND INTO WEDNESDAY...ALTHOUGH MBS WILL TEND TO CARRY MORE
OF AN EASTERLY COMPONENT. DEEPER MIXING WILL YIELD A FEW GUSTS NEAR
25 KNOTS DURING THE LATE AFTERNOON/EVENING AS A BRIEF MID LEVEL DRY
SLOT PUNCHES IN AS FAR NORTH AS FLINT. DEVELOPING NORTHWEST WINDS
BEHIND THIS SYSTEM WILL STRENGTHEN CONSIDERABLY BY WEDNESDAY NIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 1 AM THURSDAY.

     HIGH WIND WARNING...MIZ075-MIZ076-MIZ082-MIZ083...FROM 7 PM
     WEDNESDAY TO 7 AM THURSDAY.

     WIND ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070...FROM 7 PM
     WEDNESDAY TO 7 AM THURSDAY.

LAKE HURON...
     GALE WARNING...LHZ363-LHZ421-LHZ422-LHZ441-LHZ442-LHZ443-LHZ462-
     LHZ463-LHZ464...FROM 7 PM WEDNESDAY TO 7 PM THURSDAY.

LAKE ST CLAIR...
     GALE WARNING...FROM 7 PM WEDNESDAY TO 7 PM THURSDAY.

MI WATERS OF LAKE ERIE...
     GALE WARNING...FROM 7 PM WEDNESDAY TO 7 PM THURSDAY.

&&

SHORT TERM...BT
LONG TERM....KEC
MARINE.......BT
AVIATION.....MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Feb 10, 5:15 PM EST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
515 PM EST TUE FEB 10 2009

MIZ047>049-053>055-060>063-068>070-075-076-082-083-111015-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
515 PM EST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AS A LOW
PRESSURE SYSTEM PULLS AN UNUSUALLY WARM AND MOIST AIRMASS NORTH OVER
SOUTHEAST MICHIGAN. SEVERE WEATHER IS NOT EXPECTED BUT SMALL HAIL
AND WIND GUSTS TO 45 MPH ARE POSSIBLE...WITH THE STRONGEST STORMS
LOCATED CLOSER TO THE OHIO BORDER.

ADDITIONAL RAINFALL ON WEDNESDAY WILL CAUSE RISES ON AREA RIVERS AND
STREAMS.  THE COMBINATION OF NEW RAINFALL AND THE POTENTIAL FOR
ICE JAMS WILL CREATE AN INCREASED RISK OF FLOODING THROUGH THE END
OF THE WEEK.  A FLOOD WATCH IS NOW IN EFFECT WEDNESDAY AND WEDNESDAY
NIGHT. PLEASE REFER TO THE LATEST FLOOD PRODUCT /FFADTX/ FOR FURTHER
DETAILS.

THIS SYSTEM WILL PULL A STRONG COLD FRONT THROUGH LOWER MICHIGAN
AS IT EXITS THE REGION ON WEDNESDAY NIGHT. WINDS WILL INCREASE
BEHIND THE FRONT WITH THE STRONGEST WINDS EXPECTED CLOSER TO THE
OHIO BORDER. WESTERLY WINDS WILL INCREASE TO 20 TO 30 MPH WITH
GUSTS TO 45.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-111015-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
515 PM EST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A BRISK WIND ADVISORY IS IN EFFECT FOR THE SAGINAW BAY...NEARSHORE
WATERS OF LAKE HURON...AND LAKE ST CLAIR. PLEASE SEE THE LATEST
MARINE PRODUCTS /NSHDTX/.../GLFSC/ AND /MWWDTX/ FOR DETAILS.

WELL ABOVE NORMAL TEMPERATURES WITH INCREASING SOUTH WINDS TODAY
WILL LEAD TO SHIFTING ICE ON THE NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A GALE WATCH IS IN EFFECT FOR THE SOUTHERN HALF OF LAKE HURON...LAKE
ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE ON WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 4:28 AM ESTHigh Wind WarningDTXLenawee, Monroe, Washtenaw, Wayne24 hr
Feb 11, 4:28 AM ESTWind AdvisoryDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more27 hr
Feb 11, 5:11 AM ESTDense Fog AdvisoryDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more7 hr
Feb 11, 6:26 AM ESTRiver Flood WarningDTXMonroe3 days
Feb 11, 2:22 PM ESTRiver Flood WarningDTXGenesee44 hr
Feb 11, 2:22 PM ESTRiver Flood WarningDTXSaginaw, Tuscola3 days
Feb 11, 2:22 PM ESTRiver Flood WarningDTXSaginaw4 days
Feb 11, 2:22 PM ESTRiver Flood WarningDTXMidland, Saginaw56 hr
Feb 11, 2:22 PM ESTRiver Flood WarningDTXBay, Saginaw6 days
Feb 11, 2:22 PM ESTRiver Flood WarningDTXLenawee, Monroe4 days
Feb 11, 2:22 PM ESTRiver Flood WarningDTXWayne21 hr
Feb 11, 2:22 PM ESTRiver Flood WarningDTXWayne29 hr
Feb 11, 2:22 PM ESTRiver Flood WarningDTXMacomb54 hr
Feb 11, 2:22 PM ESTRiver Flood WarningDTXSaginaw, Shiawassee52 hr
Feb 11, 2:22 PM ESTRiver Flood WarningDTXSaginaw62 hr

Nearby

Gale Warnings in Michigan, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.